Youth is a time of fun, but young people can sometimes go to the extreme, which could have grave after effects. One of such extreme, is abusing drugs.
Worryingly, the number of young people who abuse drugs now has soared.
A study in the United States in 2013 found that the proportions of students indicating any use of an illicit drug in the previous 12 months are 15, 32, and 40 percent in grades 8, 10 and 12, respectively-higher than in 2012, by 1.5, 1.6 and 0.6 percentage points for the same grades (only the change at 8th grade is statistically significant).
For the three grades combined, the rate is up by 1.3 percentage points. Statistic like this and many others make the need to educate young people on the dangers of drugs abuse imperative.
ENCOMIUM Weekly takes a look at the drugs young people (adolescents, teenagers and early twentiers) abuse in Nigeria…
WHAT EXACTLY IS DRUG ABUSE?
Put simply, drug abuse is the habitual or recurrent taking of illegal drugs. More elaborately, ‘drug abuse, also called substance abuse or chemical abuse, is a disorder that is characterized by a destructive pattern of using a substance that leads to significant problems or distress’, that’s according to medicinenet.com.
Teens are increasingly engaging in prescription drug abuse, particularly narcotics (which are prescribed to relieve severe pain), and stimulant medications, which treat conditions like attention deficit disorder and narcolepsy.
Here are the drugs abused by young people…
STIMULANTS: Slang terms include, uppers, speed, crack, black beauties, skippy. As the name implies, temporarily increase alertness and energy. The most commonly used street drugs that fall into this category are cocaine, metamphatamine (crystal meth) and amphetamines.
Prescription stimulants come in tablets or capsules. When abused, they are swallowed, injected in liquid form or crushed and snorted.
The short-term effects of stimulants include, exhaustion, apathy and depression-the “down” that follows the “up.” It is this immediate and lasting exhaustion that quickly leads the stimulant user to want the drug again. Soon, he is not trying to get “high,” he is only trying to get “well”to feel any energy at all.
Further, stimulants can be addictive. Repeated high doses of some stimulants over a short period can lead to feelings of hostility or paranoia. Such doses may also result in dangerously high body temperatures and an irregular heartbeat.
INHALANTS: slang terms include, laughing gas, boppers, medusa, hipple crack, air blast, aroma of men, discorama. These refers to the vapours from toxic substances which are inhaled to reach a quick high. Of more than 1,000 household and other common products that could be abused as inhalants, most often used are shoe polish, glue, toluene, gasoline, lighter fluid, nitrous oxide or “whippets,” spray paint, correction fluid, cleaning fluid, amyl nitrite or “poppers,” locker room deodorizers or “rush,” and lacquer thinner or other paint solvents. Users inhale the chemical vapors directly from open containers (sniffing) or breathe the fumes from rags soaked in chemicals (huffing). Some spray the substance directly into the nose or mouth, or pour it onto their collar, sleeves or cuffs and sniff them periodically. In “bagging,” the user may inhale fumes from substances inside a paper or plastic bag. Bagging in a closed area greatly increases the chances of suffocation. “Poppers” and “whippets,” sold at concerts and dance clubs, are composed of poisonous chemicals that can permanently damage the body and brain.
Most of these produce effects similar to anesthetics, which slow down the body’s functions. After an initial high and loss of inhibition comes drowsiness, light-headedness and agitation. The chemicals are rapidly absorbed through the lungs into the bloodstream and quickly reach the brain and other organs, sometimes causing irreversible physical and mental damage.
COLD MEDICATIONS: Some over-the-counter (OTC) and prescription cough and cold medicines contain active ingredients that are psychoactive (mind-altering) at higher-than-recommended dosages and are frequently abused for this purpose. These products may also contain other drugs, such as expectorants and antihistamines, which are dangerous at high doses and compound the dangers of abuse.
One of such medications is pseudoephedrine. It is indicated for the temporary relief of stuffy nose and sinus pain/pressure caused by infection (such as the common cold, flu) or other breathing illnesses (such as hay fever, allergies, bronchitis). Pseudoephedrine is a decongestant (sympathomimetic), which works by narrowing the blood vessels to decrease swelling and congestion.
Young persons who abuse pseudoephedrine and other decongestants are in danger of high blood pressure, heart problems, breathing problems, nausea, hallucinations and convulsion.
NARCOTICS: Slang terms include, dope, cody, schoolboy, monkey. The word ‘narcotics’ is usually wrongly used to refer to all forms of hard drugs – that is wrong.
The word “narcotic” comes from the Greek word “narkos”, meaning ‘sleep’. Therefore, “narcotics” are drugs that induce sleep. Specifically, that means the opiates such as heroin, morphine and related drugs.
Other drugs like cocaine, methamphetamine do the exact opposite!
The effects that narcotics have on the body and the brain range from sedation and sleepiness to nausea and vomiting. Initially, the user may feel a sense of euphoria that lasts about 30 minutes to an hour.
These effects are usually intensified if the drug is used via injection or by snorting a powdery substance of the drug. Oral consumption of narcotic painkillers such as Morphine, Oxycontin or other prescription painkillers can cause a lessened effect as the drugs gradually enter the blood stream and take effect.
DEPRESSANTS: Also called “downers,” these drugs come in multicolored tablets and capsules or in liquid form. Some drugs in this category, such as Zyprexa, Seroquel and Haldol, are known as “major tranquilizers” or “antipsychotics,” as they are supposed to reduce the symptoms of mental illness. Depressants such as Xanax, Klonopin, Halcion and Librium are often referred to as “benzos” (short for benzodiazepines). Other depressants, such as Amytal, Numbutal and Seconal, are classed as barbiturates-drugs that are used as sedatives and sleeping pills.
Slow brain function, slowed pulse and breathing, lowered blood pressure, poor concentration, confusion, fatigue, dizziness, slurred speech, fever, sluggishness, visual disturbances, dilated pupils, disorientation, lack of coordination, depression and difficulty or inability to urinate.
SIGNS TO WATCH OUT FOR
Substance (drug) use can cause problems at work, home, school, and in relationships. A close look at a young person who abuses drugs should reveal the following:
PHYSICAL AND HEALTH SIGNS
-Bloodshot eyes or pupils that are smaller or larger than normal
-Frequent nosebleed (related to snorted drugs – meth or cocaine)
-Abrupt changes in appetite or sleep patterns
-Sudden weight loss or weight gain
-Seizures without a history of epilepsy
-Deterioration in personal grooming or physical appearance.
-Injuries/accidents and person won’t or can’t tell you how they got hurt
-Unusual smells on breath, body, or clothing
-Shakes, tremours, incoherent or slurred speech, impaired or unstable coordination.
-Drop in attendance and performance at school; loss of interest in extracurricular activities, hobbies, sports or exercise; decreased motivation
-Complaints from teachers or classmates
-Unusual or unexplained need for money or financial problems; borrowing or stealing; missing money or valuables
-Silent, withdrawn, engaging in secretive or suspicious behaviours
-Sudden change in relationships, friends, favourite hangouts, and hobbies
-Frequently getting into trouble (arguments, fights, accidents, illegal activities)
PSYCHOLOGICAL WARNING SIGNS
-Unexplained change in personality or attitude
-Sudden mood changes, irritability, angry outbursts or laughing at nothing
-Periods of unusual hyperactivity or agitation
-Lack of motivation; inability to focus, appearing lethargic or “spaced out.”
-Appearing fearful, withdrawn, anxious, or paranoid, with no apparent reason